Sticks and Stones May Break Your Bones…and So Might Osteoporosis Medication?

by Ashley Alexander on February 23, 2012

Yes, you read that right.  Odd as it sounds, new studies are suggesting that long-term use of bisphosphonates, a group of drugs commonly taken to treat osteoporosis, may be causing unusual bone fractures.  Huh?

X-ray image of pelvis and femurs. Source: Wikimedia Commons. Used under CC license.

Let’s back up a little.  A few weeks ago, I wrote about a recent study that found high-impact exercise to have bone strengthening benefits.  The positive results of the study were found using a sample of 25 year-old women, the majority of who opted for jogging and spinning as their preferred type of exercise, prompting several comments about alternatives for older women and those who cannot take part in high-impact exercise due to injuries.  I knew that high-impact exercise was only one strategy for improving bone density and preventing osteoporosis, so I set out to find more information.  As I expected, there are indeed other options for promoting bone strength.  But as it turns out, there’s a lot more to the story.

As mentioned in my previous post, osteoporosis is a disease characterized by thin, fragile bones which result from the body’s resorption of calcium as we age, and is particularly common among women.  This is a health concern largely because thin and fragile bones are much more susceptible to fractures, and fractures that occur in older adults are more likely to result in complications and death.  Taking action to build bone strength before resorption occurs helps prevent bones from becoming brittle and breaking.  Beyond high-impact exercise, consuming the recommended amounts of calcium and vitamin D can also help strengthen bones in younger women and keep them strong for those who have already reached their peak bone density.

However, for many older women, calcium and vitamin D alone are not enough to protect their bones against fractures.  That’s where bisphosphonates come into play.  Widely marketed and prescribed for osteoporosis treatment, some bisphosphonate brand names—Boniva, Actonel, Fosamax—probably sound familiar.  These drugs help protect against bone thinning by slowing the resorption of calcium, and have been known to prevent hip fractures, the most common and severe fracture among older women.  That’s good, right?

Well, maybe not.  According to a 2011 study published in The Journal of the American Medical Association (JAMA), older women who take bisphosphonate medications for an extended period of time (5 years or longer in the study) may be at risk for an uncommon type of fracture in the shaft of the femur, the long bone in the thigh.  Because the hip is a joint, most hip fractures do involve the femur—but at the bone’s head (or the ball that fits into the socket of the pelvis), not in places along its length.  So while these drugs can prevent one type of fracture, they might be responsible for another.

Even though that may sound like cause for alarm, it might be too early to worry just yet.  The researchers in the JAMA study noted that although there was a significantly increased occurrence of femoral fractures for the women who took bisphosphonates for five years or more, the overall risk was still very low.  The reassuring news is that there are more studies in the works that look at how bisphosphonates may affect fractures, and the FDA and other authorities are monitoring the situation, too.

For the best protection against osteoporosis-related fractures, it’s important to look beyond prevention and consider how medications for treating bone loss, and possibly those used for other conditions, may impact our bones as well.  Obviously, when deciding to begin a drug regimen—or deciding if one should be stopped—it’s important to consider the pros and cons, and it’s always a good idea to discuss them with your doctor before making a final decision.

As for me, I think I’m going to start incorporating more high-impact exercise, calcium, and vitamin D in my life while I’m still reaching toward my peak bone density…just to be on the safe side.